On October 3 of 2016 I started my second round of Lemtrada (alemtuzumab). Lemtrada is given intravenously over 5 days and then over 3 days 1 year later. So what was my experience with my second round of Lemtrada like? Was it anything like the first round of Lemtrada? I had heard people say it was easier, worse and just the same the second time around so I really was not sure what to expect. Well, it’s only been 11 days since I finished my final dose of Lemtrada (14 days since the first dose of my second round) but already I can tell you that for me it was way easier than the first round! So I just want to do a quick review of my own experience so other people getting ready for their second round of Lemtrada can know what they might be able to expect.
Day 1 of my second round was definitely the worst. My primary complaint would be the body aches; my skin felt so tender to the touch, even a rush of air made my skin ache! On top of that, my joints really hurt so I just did not want to move which was pretty easy because I was so tired! I would not solely blame the Lemtrada for being tired but also my premeds like the Atarax/Vistaril (hydroxyzine) and the IV Benadryl (diphenhydramine) which can both be somewhat sedating. Overall, I was told that just the act of infusing something can make you tired even if it’s just saline (water).
Day 2 was better, I no longer had body aches but was just really tired, more so than the first day. I literally felt like I was recovering from a really stressful event which was obviously the entire first day! I would say that Lemtrada is a pretty aggressive treatment for your body to deal with.
Day 3 was the easiest, I had no complaints except boredom… I was not tired enough to even sleep so I pretty much just stared at the clock while trying to pass the time watching TV. By this time I was thinking, “wow, no rash, did I seriously just make it through all 3 days with no rash?” because I was really dreading the rash that I got last year. But lucky me! I didn’t even experience any flushing (reddening of the skin)!
The next 4 days brought about a feeling of an upset stomach. It was not like the nausea I had last year; this time, I felt like I had eaten something that was not agreeing with me so I still felt like throwing up but I never did. It just killed my apatite so I had no desire to eat whatsoever! I did continue taking Zantac (ranitidine) twice a day for 1 week after my last day of Lemtrada. I would also randomly get tired and need to lie down and during these moments I felt like my brain would shut off sometimes causing me to have a hard time finding the right words to put a sentence together; more so than usual that is.
By the next day (5 days post) my stomach felt fine but oh no! It can’t be! The lower right side of my back was starting to itch and when I looked in the mirror I saw that a giant rash had formed! No! I really thought I had lucked out since nothing had appeared during the infusion but nope, it popped up during the first week after the last dose! So I started taking Atarax again which I probably should have kept taking after my last infusion but because I hadn’t seen any sort of rash and because I hate the way Atarax makes me feel I figured I would be fine. So I took Atarax the day I noticed the rash and then the morning and night of the day after that which is when the rash also appeared on my stomach, the other side of my back and behind my shoulders. The third day after it appeared it had definitely calmed down a bit but still itched a little so I just took 50mg of Benadryl which worked just fine. Though the rash is not fully gone it doesn’t really itch; at least not enough to take anything but enough that I have to occasionally tell myself not to scratch! It’s still really bumpy even where it is not red.
So at this point, 2 weeks since I started my second round of Lemtrada, I feel fine! I am just dealing with the occasional minor itch and my compulsive fear of germs which I suppose really doesn’t hurt me at all since it is making me want to constantly wash my hands! Now many people say that they feel great for the first 2 weeks or so (as far as fatigue) because the Solu-Medrol given as a premed really pumps them up but I don’t think that is the case for me; it’s been years since Solu-Medrol made me feel anything (good or bad) and for the second round of Lemtrada I was only given 500mg of Solu-Medrol. For a “typical” Multiple Sclerosis (MS) relapse they give you 1,000mg for 3-5 days and if that doesn’t make me feel anything any more than 3 days of 500mg probably is not going to do anything either.
So that is how my first 2 weeks of my second year of Lemtrada went and even though we are all different and all have different experiences with medication, hopefully this will help give you an idea of what to expect. As time goes on I will talk about whether I feel like I am seeing any improvements in my level of disability; I have started doing a lot of exercises for both my overall physical fitness and things like my balance so hopefully between all I am doing and the Lemtrada I will see a big enough difference in a year to be able to say whether I feel like Lemtrada helped or not even though I am still in the early stages of my Lemtrada journey.